Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 92, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 20, 2020, 1:05 AM EDT for 11 counties in Georgia. It was in force for 40 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2020, 1:05 AM EDT (05:05 UTC)
- Expired
- Apr 20, 2020, 1:45 AM EDT
- In force
- 40 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Baker County, GA, Calhoun County, GA, Clay County, GA, Dougherty County, GA, Early County, GA, Lee County, GA, Miller County, GA, Mitchell County, GA, Randolph County, GA, Terrell County, GA, Worth County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 1:05 AM EDT | TSTM WND DMG | 1 E Blakely, GA | SCATTERED TREES DOWN ACROSS EARLY COUNTY. |
| Apr 20, 1:10 AM EDT | TSTM WND DMG | 1 Nw Cuthbert, GA | SCATTERED TREES DOWN ACROSS RANDOLPH COUNTY. |
| Apr 20, 1:17 AM EDT | TSTM WND DMG | Cuthbert, GA | ROLL UP DOOR BLOWN IN AT TWO COUNTY FACILITIES. POLL THAT IS PART OF AN OVERHEAD CANOPY AT A GAS STATION WAS BENT ABOUT 30 DEGREES. |
| Apr 20, 1:30 AM EDT | TSTM WND DMG | 3 Ne Dawson, GA | TREE DOWN ACROSS HIGHWAY 118 BLOCKING TRAFFIC. |
| Apr 20, 1:30 AM EDT | TSTM WND DMG | Shellman, GA | MINOR STRUCTURAL DAMAGE TO THE BACK WALL OF A WAREHOUSE. |
| Apr 20, 1:55 AM EDT | TSTM WND DMG | 2 Nw Cuba, GA | REPORTED AT 8275 ROUTE 27, BLAKELY, GA. OUT BUILDING DESTROYED. TREE SNAPPED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 11:13 PM EDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 5.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2182 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 17.9
The text
As transmitted.
323
WUUS52 KTAE 200505
SVRTAE
GAC007-037-061-095-099-177-201-205-243-273-321-200545-
/O.NEW.KTAE.SV.W.0092.200420T0505Z-200420T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
Issued by National Weather Service Houston/Galveston TX
105 AM EDT Mon Apr 20 2020
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Northern Miller County in southwestern Georgia...
Dougherty County in southwestern Georgia...
Southeastern Clay County in southwestern Georgia...
Randolph County in southwestern Georgia...
Mitchell County in southwestern Georgia...
Lee County in southwestern Georgia...
Baker County in southwestern Georgia...
Calhoun County in southwestern Georgia...
Central Early County in southwestern Georgia...
Terrell County in southwestern Georgia...
West central Worth County in south central Georgia...
* Until 145 AM EDT.
* At 105 AM EDT, severe thunderstorms were located along a line
extending from near Lumpkin to 6 miles west of Edison to near
Blakely, moving east at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Newton, Morgan, Albany, Blakely, Dawson, Cuthbert, Pelham, Putney,
Leesburg, Camilla, Edison, Arlington, Shellman, Baconton, Leary,
Smithville, East Albany, Marine Corps Logistics Base, Turner City
and Walker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 700 AM EDT for south central
and southwestern Georgia.
For your protection move to an interior room on the lowest floor of a
building.
These are potentially deadly storms. Seek shelter in an interior room
on the lowest floor of a well-built structure. Abandon vehicles in
search of a more substantial permanent structure. Stay away from
windows.
&&
LAT...LON 3187 8434 3192 8434 3191 8400 3141 8401
3109 8417 3128 8503 3154 8490 3193 8489
3192 8445 3197 8444
TIME...MOT...LOC 0505Z 279DEG 45KT 3206 8484 3153 8485 3135 8494
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 11:29 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Apr 19, 11:29 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1129 PM EDT Sun Apr 19 2020
...Severe Threat Rapidly Increasing Across The Region...
.UPDATE...
Tornado Watch is now in effect for the entire area until 7AM EDT
or 6 AM CDT. A line of strong storms is now sliding to the
northwest of Coffee County AL although the southern end may clip
the county. Latest surface analysis shows the warm front north of
Dothan and Enterprise AL, stretching east to just north of
Thomasville, GA. The atmosphere south of the warm front is
extremely unstable with the TLH 02z sounding showing 3000 J/KG of
surface CAPE which is consistent with SPC mesoanalysis. Otherwise,
the near term from below is still on track from a mesoscale
perspective. The southern end of the line is passing through
Slidell, LA and starting to move into far SW AL. This will be the
main severe threat later this evening.
&&
.PREV DISCUSSION [844 PM EDT]...
.NEAR TERM [Through Tonight]...
Clearly, the airmass over our western area remains very unstable
- while over portions of South Central, GA, it will be a little
longer before this boundary starts moving northward
The 00z TAE sounding shows the kinematic fields continue to
increase with near 60 kt of deep layer shear and the 850 mb winds
now up to 45 knots. RAP analysis of 850 mb winds in our western
counties already show the presence of winds around 50 kt at that
level. Further west, the KLIX VWP is showing 50 kt winds at 3000
ft. Clearly, the wind fields moving into the region are more than
supportive for significant severe weather. While the low level
flow is not sufficiently curved, even across Srn Alabama and the
Western Florida Panhandle, there still appears to be enough low
level shear present to maintain the tornado risk through the night.
Moreover, the presence of the surface frontal boundary across a
portion of our forecast area could be a significant factor in
tornado potential later tonight, especially if this boundary is
slow to recede northward. Storms nearing this boundary would
encounter enhanced low level shear as the winds back near the
boundary, thus increasing tornado potential. This risk is greatest
across Southeast Alabama and into extreme SW Georgia over the
next 2-4 hours.
Through 9 pm CDT, storms that are over South Central Alabama will
be moving eastward toward our northern SE AL counties as well as
approaching Quitman/Clay Counties in extreme SW Georgia. With the
boundary beginning to retreat northward, it is possible that
these storms will remain surface-based moving into the area and
present the risk of all severe hazard types as they move through.
As the storms move further east of Clay/Quitman Counties, the
storms should become increasingly elevated and present more of a
large hail threat into South Central Georgia, as long as they are
not overtaken by the frontal boundary, should this occur, the
storms would continue to present a risk for all severe hazards.
After midnight CDT - a large cluster of storms, now across
Southern Mississippi will be nearing our western CWA boundary.
This particular complex of storms a cross Southern Mississippi
is especially intense, with a relatively untouched airmass ahead
of it that is incredibly favorable for the continued maintenance
of the storms. 22z/23z HRRR output suggests this storm nears
Southeast Alabama around 1 am CT and will pose a risk for all
severe hazards. This storm and others in the main line would then
progress across the region throughout the early morning hours on
Monday.
Key Point:
1. A moderate risk for severe weather continues across the region
tonight. Storms are expected to increase in coverage and severity
later tonight in our region and pose a risk for all severe
weather hazards: destructive winds, tornadoes, and large hail.
.SHORT TERM [Monday Night Through Wednesday]...
Dry weather with high pressure at the surface and confluent flow
aloft. Cool-ish partly cloudy mornings and warm mainly sunny
afternoons expected. Little change made to previous forecast.
.LONG TERM [Thursday Through Sunday]...
Next strong system will approach Thursday with deep moisture and
decent shear in play. Severe weather possible along with an
excessive rain threat. Will have to see how the Friday-Sunday
period plays out as it looks like another system will move
through. We'll look closer at that tmrw.
.AVIATION...
[Through 18Z Monday]
Return to VFR today outside of ABY/ECP where it will persist. Then
cigs lower to at least IFR tonight. A line of severe TSRA sweeps
across terminals overnight into Monday morning. Winds shift with
frontal passage on Monday gusting to 30 kt at times.
.MARINE...
Hazardous marine conditions are expected as a strong system moves
across the area. Winds and seas increasing this afternoon and
reaching SCA levels this evening into early Monday afternoon. A
Small Craft Advisory is now in effect. A cluster or line of
severe storms sweeps through overnight into Monday. After the
system departs, winds and seas gradually relax before ramping up
to cautionary/advisory levels again ahead of the next system on
Thurs.
.FIRE WEATHER...
Red flag conditions are not expected for the next several days.
.HYDROLOGY...
Thunderstorm outflow has reinforced the cool airmass to our north
and the warm front has come to a halt. This will focus a heavy
rain threat across much of our AL/GA counties...esply northern
sections...through tonight. Risk of flash flooding has increased in
these areas as has the potential for flooding on the Lee and
Lowndes County tributaries. River Flood warnings may be required
for these areas later today.
Thursday system still looks wet and after this system's rain we
will be much more susceptible to flooding. We're going to focus on
the short term for now but plan an ESF tomorrow to update
interests on our rivers about late week/weekend flood potential.
Stay tuned!
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 72 84 58 84 57 / 70 50 0 0 0
Panama City 72 81 62 81 61 / 70 20 0 0 0
Dothan 67 78 55 80 55 / 90 10 0 0 0
Albany 64 79 56 80 54 / 90 20 0 0 0
Valdosta 69 81 58 81 55 / 60 70 0 0 0
Cross City 73 81 60 82 57 / 40 70 0 0 0
Apalachicola 72 79 63 79 61 / 60 40 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Tuesday morning for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
GA...Flash Flood Watch until 8 AM EDT Monday for Ben Hill-Lee-Quitman-
Randolph-Terrell-Turner-Worth.
AL...None.
GM...Small Craft Advisory until 2 PM EDT /1 PM CDT/ Monday for
Apalachee Bay or Coastal Waters From Keaton Beach to
Ochlockonee River FL out to 20 Nm-Coastal Waters From
Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
waters from Suwannee River to Keaton Beach FL out 20 NM-
Coastal waters from Mexico Beach to Apalachicola FL out 20
NM-Coastal waters from Mexico Beach to Okaloosa Walton
County Line FL out 20 NM-Waters from Suwannee River to
Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
Beach to Okaloosa Walton County Line FL from 20 to 60 NM.
&&
UPDATE...LN
NEAR TERM...Godsey
SHORT TERM...Johnstone
LONG TERM...Johnstone
AVIATION...LF
MARINE...Johnstone
FIRE WEATHER...LF
HYDROLOGY...JohnstoneIn the hours before
Special weather statement, Apr 19, 7:08 PM EDT, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
708 PM EDT Sun Apr 19 2020
GAZ148-161-192345-
Berrien GA-Lanier GA-
708 PM EDT Sun Apr 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BERRIEN AND NORTHERN
LANIER COUNTIES UNTIL 745 PM EDT...
At 708 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ray City, or near Nashville, moving northeast at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Nashville, Ray City, Meigs, Courthouse, New Lois, Allenville, Weber,
Bannockburn and Teeterville.
LAT...LON 3101 8318 3103 8318 3103 8325 3113 8332
3115 8330 3116 8331 3130 8306 3128 8304
3123 8305 3122 8304 3121 8305 3119 8305
3118 8297 3110 8297
TIME...MOT...LOC 2308Z 240DEG 49KT 3111 8321
42-DVDLocal storm report, Apr 20, 1:04 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
104 AM EDT MON APR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND DMG 1 E ELBA 31.42N 86.06W
04/19/2020 COFFEE AL EMERGENCY MNGR
NUMEROUS TREES AND POWERLINES DOWN
COUNTY-WIDE.
&&
KGGThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 9:15 PM EDT | River Flood Warning | TAE | Terrell, Webster | 44 hr |
| Apr 19, 9:15 PM EDT | River Flood Warning | TAE | Lee | 7 days |
| Apr 20, 12:10 AM EDT | Severe Thunderstorm Warning | TAE | Clay, Early, Quitman, Randolph | 95 min |
| Apr 20, 12:36 AM EDT | Tornado Warning | TAE | Clay, Randolph | 24 min |
| Apr 20, 12:49 AM EDT | Severe Thunderstorm Warning | TAE | Early, Miller, Seminole | 56 min |
| Apr 20, 12:59 AM EDT | Tornado Warning | TAE | Calhoun, Clay, Quitman, Randolph | 31 min |
| Apr 20, 1:02 AM EDT | Tornado Warning | TAE | Early | 28 min |
| Apr 20, 1:26 AM EDT | Severe Thunderstorm Warning | TAE | Baker, Decatur, Early, Grady, Miller, Mitchell and 1 more | 34 min |
| Apr 20, 1:38 AM EDT | Severe Thunderstorm Warning | TAE | Baker, Ben Hill, Berrien, Calhoun, Colquitt, Cook and 9 more | 67 min |
| Apr 20, 1:52 AM EDT | Severe Thunderstorm Warning | TAE | Baker, Brooks, Colquitt, Cook, Decatur, Grady and 4 more | 68 min |
| Apr 20, 2:38 AM EDT | Severe Thunderstorm Warning | TAE | Ben Hill, Berrien, Colquitt, Cook, Irwin, Lanier and 3 more | 67 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.